Texas, 2014

Tornado and Flooding in Texas, May 26, 2014

May 26, 2014 · NWS LUB · 7 events in 5 counties and zones

A slow-moving upper low moved across the Texas Panhandle this afternoon accompanied by a cold pocket aloft. After a fourth consecutive morning of heavy rains across the region, a few hours of clearing in the afternoon resulted in a final bout of thunderstorms; some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slow-moving upper low moved across the Texas Panhandle this afternoon accompanied by a cold pocket aloft. After a fourth consecutive morning of heavy rains across the region, a few hours of clearing in the afternoon resulted in a final bout of thunderstorms; some of which became severe. The strongest of these storms moved from near Levelland and Lubbock east into the southern Rolling Plains accompanied by a downburst and marginally severe hail. A seven-minute EF0 tornado was also spotted by storm chasers in southeast Hockley County this evening. Other than removing a roof extension from a small rural shed, this tornado produced no other damage. The greatest impact by far was more torrential rainfall on top of already saturated soils. The result was widespread flooding of many roads and streets across southern Lubbock, Crosby, Hockley and Floyd Counties. To underscore the intensity of these rains, a Texas Tech University West Texas Mesonet station near Wolfforth measured an instantaneous hourly rainfall rate of a whopping 10.3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 2:14 PM CST, 46 minutes earlier.

Area forecast discussion, May 26, 2:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT MON MAY 26 2014

.SHORT TERM...
SATELLITE IMAGERY SHOWS THE UPPER LOW DRIFTING S-SE ACROSS
EAST-CENTRAL NM. DESPITE THE COOL AND MOSTLY CLOUDY CONDITIONS...WE
HAVE SEEN THUNDERSTORM ACTIVITY BLOSSOM THE PAST HOUR AS THE
ENTRANCE REGION OF A MID-LVL JET STREAK MOVES IN FROM THE WEST AND
DECENT LARGE-SCALE ASCENT AND MID-LVL INSTABILITY CONTINUE WITH THIS
SYSTEM. THIS SCATTERED ACTIVITY WILL PROGRESS GENERALLY EWD THROUGH
THE EVENING HOURS...BEFORE DECREASING LATER TONIGHT...AS WE WON/T
HAVE A LLJ TO MAINTAIN ACTIVITY UNLIKE PREVIOUS NIGHTS. MODEST CAPE
WILL LIMIT THE SEVERE POTENTIAL WITH THE ACTIVITY ACROSS THE
NORTH...ALTHOUGH IT IS NOT OUT OF QUESTION WE COULD SE SOME MARGINALLY
SEVERE HAIL. SURFACE ANALYSIS SHOWS A SLIGHTLY MORE FAVORABLE
ENVIRONMENT FOR SEVERE STORMS EXTENDING FROM THE PERMIAN BASIN UP
INTO INTO THE SOUTHERN PORTIONS OF THE SOUTH PLAINS AND THE SRN
ROLLING PLAINS...SO THERE WILL BE A BETTER SEVERE POTENTIAL FOR
LARGE HAIL FOR THOSE AREA. ALSO...GIVEN THE RELATIVELY LOW LCLS AND
GOOD LOW-LVL TURNING GIVEN THE EASTERLY SURFACE FLOW...A TORNADO
CAN/T BE RULED OUT.

IN ADDITION..WE HAVE SEEN SOME TRAINING CELLS TODAY ACROSS THE
NORTH-CENTRAL SOUTH PLAINS WHICH HAVE PRODUCED IMPRESSIVE RAINFALL
TOTAL IN EXCESS OF 3 INCHES IN A NARROW BAND. THIS POTENTIAL WILL
ALSO CONTINUE THROUGH THE EVENING...AND GIVEN THE SATURATED
SOILS...EXCESS RUNOFF AND FLOODING WILL BE A CONCERN. JUST DUE TO
PREVIOUS ACTIVITY...AREAS CENTERED AROUND HALE...FLOYD...AND CROSBY
COUNTIES MAY BE THE MOST PRIMED FOR FLOODING CONCERNS.
IT WILL BE ANOTHER COOL NIGHT AND IF PARTIAL CLEARING MATERIALIZES
WE COULD SEE SOME AREAS OF FOG DEVELOP OVER THE MOIST SOIL. OUR
CONFIDENCE IN THIS WAS NOT HIGH ENOUGH TO ADD THIS TO THE FORECAST
THOUGH.

DRIER AND WARMER CONDITIONS WILL FOLLOW ON TUESDAY. THE UPPER LOW
WILL MOVE SEWD THROUGH WRN OKLA INTO THE RED RIVER VALLEY. WE MAY
STILL SEE A CHANCE OF SHOWERS ACROSS THE EASTERN ROLLING PLAINS AS
WE RECEIVE BETTER SURFACE HEATING...BUT INDICATIONS ARE THAT DRIER
AIR WILL BE WORKING IN FROM THE NW SO WE WILL KEEP THE CHANCES LOW
AT THIS TIME.

&&

.LONG TERM...
AFTER A MUCH NEEDED SEVERAL DAYS OF RAINFALL ACROSS WEST TEXAS...IT
APPEARS THAT EARLY TOMORROW WILL BE OUR LAST HURRAH AS THE LARGE
UPPER LOW WILL FINALLY SLIDE WEST OF THE AREA BY LATE IN THE
AFTERNOON.  AS IT DOES SO...DEEP NORTHERLY FLOW WILL MOVE INTO WEST
TEXAS...AND RAIN CHANCES WILL DWINDLE AS UPPER RIDGING AND REDUCED
MOISTURE SPREADS INTO THE REGION AS WELL.  THIS WILL BE THE START OF
SEVERAL DAYS OF RELATIVELY QUIET CONDITIONS...WITH TEMPERATURES
RETURNING TO NEAR NORMAL UNDER PERSISTENT UPPER RIDGING.
MEANWHILE...THE PREVIOUSLY MENTIONED UPPER LOW WILL SLOWLY SLIDE
SOUTHEAST AND STALL ACROSS THE NORTHERN GULF COAST...WHERE MODELS
SUGGEST IT WILL GRADUALLY FILL IN OVER THE COURSE OF THE END OF THE
WEEK.  AT THE SAME TIME...ANOTHER TROUGH WILL ATTEMPT TO DIG
SOUTHEASTWARD INTO THE WESTERN CONUS...BUT ITS PROGRESS WILL BE
SLOWED BY PERSISTENT RIDGING ALONG THE HIGH PLAINS.  BY THURSDAY...AT
LEAST SOME TROPICAL MOISTURE ORIGINATING FROM WHATEVER IS LEFT OF
HURRICANE AMANDA WILL GET CAUGHT IN THE FLOW FROM THE DIGGING UPPER
TROUGH...CARRYING IT ACROSS NORTHERN MEXICO AND INTO THE SOUTHERN
ROCKIES.  UNFORTUNATELY THOUGH...IT APPEARS THAT THIS WILL PRIMARILY
AFFECT AREAS OF NEW MEXICO AS THE AXIS OF THE UPPER RIDGE WILL BE
FIRMLY OVERHEAD WEST TEXAS...ALONG WITH VERY WEAK NORTHERLY UPPER
FLOW.  STILL...IT WOULDNT BE TOTALLY OUT OF THE QUESTION TO SEE A
STORM OR TWO MOVE INTO THE NORTHERN AND WESTERN SOUTH PLAINS FRIDAY
EVENING AS THE RIDGE AXIS SHIFTS SLIGHTLY TO THE EAST AND STEERING
FLOW IMPROVES.  ALSO...A FEW BENIGN AFTERNOON SHOWERS AND
THUNDERSTORMS CANT BE COMPLETELY RULED OUT ACROSS THE ROLLING PLAINS
EITHER...AS DEEP MOISTURE WILL INCREASE SOMEWHAT IN RESPONSE TO
MODEST BUT PERSISTENT SOUTHERLY LOW LEVEL FLOW.

BEYOND SATURDAY...MODELS CONTINUE TO OFFER DIFFERING SOLUTIONS
REGARDING THE UPPER PATTERN...AND UNCERTAINTIES ABOUND.  THE ECMWF
CONTINUES TO DEVELOP A VERY PRONOUNCED UPPER RIDGE ACROSS NORTHERN
MEXICO...WHICH KEEPS ANY APPROACHING TROUGHS SHUNTED WELL TO THE NORTH
AS THEY ATTEMPT TO EJECT EASTWARD.  THE GFS ON THE OTHER HAND IS NOT
NEARLY AS STRONG WITH THIS RIDGE...AND ALLOWS THE PREVIOUSLY
MENTIONED UPPER TROUGH TO DIG FARTHER SOUTHEAST.  NOT
SURPRISINGLY...THE LATTER SOLUTION WOULD BE MORE FAVORABLE FOR
THUNDERSTORM CHANCES BEGINNING SUNDAY EVENING...ALTHOUGH CONFIDENCE
IN THIS SCENARIO PLAYING OUT IS LOW AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  84  56  87  58 /  20  10   0   0  10
TULIA         53  83  57  86  59 /  40  10   0   0   0
PLAINVIEW     55  83  57  85  60 /  40  10   0   0   0
LEVELLAND     55  86  56  87  60 /  30  10   0   0   0
LUBBOCK       58  86  61  88  61 /  40  10  10   0   0
DENVER CITY   57  87  57  87  59 /  40  10  10   0   0
BROWNFIELD    57  87  57  87  58 /  40  10  10   0   0
CHILDRESS     61  84  63  90  65 /  60  20  10   0   0
SPUR          60  85  61  88  63 /  60  20  10   0   0
ASPERMONT     64  85  62  89  65 /  70  20  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/16
Hazardous weather outlook, May 26, 10:30 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON MAY 26 2014

TXZ021>044-271630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY ACROSS THE SOUTHERN AND EASTERN SOUTH PLAINS AND THE
ROLLING PLAINS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS MUCH OF THE REGION THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF
THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH HAIL UP
TO THE SIZE OF PING PONG BALLS AND DAMAGING WIND GUSTS TO 65 MPH.
THERE WILL ALSO BE A SMALL CHANCE OF A TORNADO DEVELOPING LATE
THIS AFTERNOON OR EARLY THIS EVENING...PARTICULARLY OVER THE
ROLLING PLAINS.

IN ADDITION...HEAVY RAINFALL OVER MOST OF THE REGION THIS PAST
WEEKEND HAS SATURATED SOILS AND ANY ADDITIONAL HEAVY RAINFALL FROM
STORMS THIS AFTERNOON AND TONIGHT WILL LIKELY RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT
ACROSS THE SOUTHERN AND EASTERN SOUTH PLAINS AND ROLLING PLAINS.

JW

In the hours before

Special weather statement, May 26, 9:16 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1016 AM CDT MON MAY 26 2014

TXZ023-024-029-030-035-261545-
BRISCOE-FLOYD-HALE-LUBBOCK-SWISHER-
1016 AM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SOUTHEAST
SWISHER...NORTHWEST LUBBOCK...HALE AND NORTHWEST FLOYD COUNTIES...

AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTHEAST OF
ABERNATHY TO 5 MILES NORTHEAST OF PLAINVIEW...MOVING NORTHEAST AT 30
MPH.

PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

PERIODS OF HEAVY RAINFALL OVER SATURATED GROUND FROM THESE STORMS
WILL PRODUCE LOCAL FLOODING OF STREETS AND LOW-LYING AREAS. DO NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3437 10095 3367 10194 3367 10208 3383 10208
      3415 10203 3460 10146 3474 10123
TIME...MOT...LOC 1515Z 213DEG 25KT 3406 10175
Special weather statement, May 26, 2:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT MON MAY 26 2014

TXZ034-035-040-262100-
HOCKLEY-LUBBOCK-TERRY-
339 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR TERRY...LUBBOCK  AND HOCKLEY
COUNTIES...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN HOCKLEY COUNTY...MOVING EAST AT
20 MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

TORRENTIAL DOWNPOURS WILL LIKELY CAUSED LOCALIZED FLOODING.  GUSTY
WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3343 10240 3362 10193 3342 10184 3339 10195
      3339 10208 3334 10208 3325 10234
TIME...MOT...LOC 2038Z 249DEG 17KT 3345 10211
Special weather statement, May 26, 2:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT MON MAY 26 2014

TXZ029-034-035-262115-
HALE-HOCKLEY-LUBBOCK-
348 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...NORTHERN HOCKLEY AND
HALE COUNTIES...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF ABERNATHY...MOVING EAST AT 20
MPH.

IN ADDITION...PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL DOWNPOURS WILL LIKELY CAUSE LOCALIZED FLOODING.  GUSTY
WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS
TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3361 10216 3378 10226 3382 10219 3382 10209
      3389 10209 3404 10184 3383 10166
TIME...MOT...LOC 2048Z 250DEG 17KT 3379 10205
Special weather statement, May 26, 2:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT MON MAY 26 2014

TXZ034-035-040-041-262130-
HOCKLEY-LUBBOCK-LYNN-TERRY-
355 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR TERRY...LYNN...LUBBOCK  AND
HOCKLEY COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF LUBBOCK...MOVING EAST AT 20
MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

TORRENTIAL DOWNPOURS WILL LIKELY CAUSE LOCALIZED FLOODING.  GUSTY
WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS
TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3371 10174 3343 10162 3321 10217 3347 10226
TIME...MOT...LOC 2055Z 254DEG 18KT 3347 10205

The radar

The Lubbock radar (KLBB), 37 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flood, Hockley

When
May 26, 3:00 PM CST to 11:00 PM CST
Where
Hockley County, 8.33 mi W of Wolfforth to 8.42 mi W of Wolfforth
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.499, -102.165

Flood, Lubbock

When
May 26, 3:30 PM CST to 11:30 PM CST
Where
Lubbock County, 4.78 mi WSW of Hurlwood to 8.03 mi SSW of Acuff
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.551, -102.110

Flood, Crosby

When
May 26, 4:30 PM CST to 11:30 PM CST
Where
Crosby County, 7.12 mi ENE of Acuff to 22.27 mi SE of Midway
Cause
Heavy Rain
Reported by
Public
Coordinates
33.633, -101.503

Flood, Floyd

When
May 26, 4:30 PM CST to 7:30 PM CST
Where
Floyd County, 23.45 mi NE of Becton to 23.55 mi NE of Becton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.988, -101.326

Hail, Garza

When
May 26, 4:47 PM CST
Where
Garza County, 1.38 mi N of Pleasant Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.290, -101.500

No damage was reported.

Tornado, Hockley

When
May 26, 4:52 PM CST to 4:59 PM CST
Where
Hockley County, 4.94 mi SSW of Smyer to 5.48 mi N of Ropesville
Rating
EF0
Path length
2.05 mi
Path width
30 yd
Property damage
$500
Reported by
NWS Employee
Coordinates
33.513, -102.198

Storm spotters and an off-duty NWS employee observed a seven minute tornado over rural land about seven miles southeast of Levelland. Although this tornado did destroy a small roof extension attached to an outbuilding, the construction of the roof was of low quality and therefore the tornado was assigned an EF0 rating.

Thunderstorm Wind, Lubbock

When
May 26, 5:55 PM CST
Where
Lubbock County, 4.03 mi SSE of Doud
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.515, -101.905

A power pole was downed on Quaker Avenue south of 82nd Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508959, 508957, 508958, 508960, 508955, 508961, 508956.